Texas, 2020Drought in Texas, November 24 to 30, 2020
November 24 to 30, 2020 · NWS FWD · 3 events in 3 counties and zones
Severe drought conditions expanded east and south in parts of North and Central Texas.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe drought conditions expanded east and south in parts of North and Central Texas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Nov 23, 6:05 PM CST, 5 hours 55 minutes earlier.
Area forecast discussion, Nov 23, 6:05 PM CST, 5 hours 55 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
605 PM CST Mon Nov 23 2020
...New Short Term, Aviation...
.SHORT TERM... /NEW/
Update:
Low level warm air advection will continue overnight into Tuesday
with extensive clouds, patchy drizzle and increasing rain/
thunderstorm chances Tuesday.
The current forecast on track, see previous discussion below for
details.
79
Previous Discussion:
/Today and Tomorrow/
Yesterday's cold front has brought much cooler temperatures to the
region. The depth of the cold air is pretty shallow which has
allowed for widespread cloud cover to remain in place and/or
develop this morning. This should inhibit insolation and keep
temperatures from climbing too much this afternoon, with most of
us struggling to get into the low 60s. The exceptions to this are
over North East Texas and over the Big Country/Western Central
Texas where slugs of low level dry air has helped scour the dense
stratus.
Warm and moist advection will start to move overtop of Central
Texas late this afternoon then North Texas tonight. Another night
of widespread stratus is expected as warm and moist air continues
to move overtop of the cooler near surface airmass. Meanwhile, a
leeside low should deepen through the night and help develop a
35-45 kt low level jet aloft. This will allow for weak isentropic
ascent to persist, increasing when a weak shortwave trough moves
overtop of the region. This will help develop scattered sprinkles
and/or light rain showers in the pre-dawn hours. No thunder is
expected in the overnight period as the strongest forced ascent
brushes by to our northwest.
Tomorrow will be warmer than today and breezy as we reside firmly
in the open warm sector of the aformentioned leeside low. Warm
advection looks to be pretty strong with a 45-50 kt low level jet
that maintains itself through the day. We expect scattered showers
in the morning which may evolve into a few warm-advection storms
in the afternoon. Veered low level flow should keep most of this
activity east of I-35(E) late in the morning and through the
afternoon. There should be some surface based instability present,
however, most of the activity should be elevated and rooted around
900mb. If storms are able to tap into the surface parcels in the
late afternoon, a few strong wind gusts would be possible. Outside
of precip, it should be a pretty breezy day with south winds 10-15
mph and gusts to 25-30 mph. If the cloud cover is able to break
apart, occasional wind gusts upwards of 40 mph are possible.
Bonnette
&&
.LONG TERM... /Issued 318 PM CST Mon Nov 23 2020/
/Tuesday night through next Monday/
Rain and storm chances will continue to increase and expand Tuesday
night ahead of the approaching cold front. Most of the activity is
expected to remain scattered through the early evening hours before
it merges into a cluster/line along the front later in the night.
While the best rain/storm chances continues to be across the east
and southeast counties, some of the latest CAMs are now developing
this line as far west/north as near the DFW Metroplex (near the
I-35 corridor). There should be enough instability, moisture, and
lift for these showers/storms to organize, but due to model
discrepancies we kept PoPs in the 40-60% range. We can't rule out
a severe wind gust or hail with this activity, but we expect that
the best potential will remain north of our area.
Rain chances will quickly end as the front exit the southern
counties early Wednesday morning. Plenty of sunshine, light winds
and cooler temps are in the forecast for Wednesday, with highs
mainly in the 60s. Thanksgiving Day looks pretty nice for outdoor
activities. The forecast shows mostly clear skies, breezy south
winds, and temps that will range from the upper 60s across the
northeast to 70s elsewhere.
The next cold front is set to arrive on Friday. A few showers and
storms may develop as early as Friday morning, but the best
rain/storm chances will be Friday afternoon/evening across the
southeast as the front encounters better moisture. Model guidance
continues to diverge beyond Friday night and into the weekend. The
ECMWF depicts a slower progression of an upper low, versus the
GFS's faster progression and drier solution. As expected,
ensembles are also showing these uncertainties, flipping between a
wet or a dry weekend. Until we get better agreement, we will keep
mentioning a chance of PoPs areawide at least into Sunday.
Otherwise, it appears that temperatures will stay in the cooler
side with highs in the 50s/60s and overnight lows in the mid 30s
to 40s. Stay tuned!
Sanchez
&&
.AVIATION... /NEW/
/00Z TAFs/
MVFR ceilings have lingered through the afternoon in a narrow band
about 45 miles east and west of I-35. A brief scattering of this
deck is possible around 02Z/03Z, but low ceilings will return
later this evening when a 35+ knot low level jet sets up in
response to deepening surface low pressure across the Central High
Plains. Low end MVFR ceilings will likely develop in the predawn
hours Tuesday, followed by IFR ceilings after sunrise. These low
ceilings will be slow to lift but should improve above 1000 ft in
the afternoon. VFR conditions are expected by late afternoon once
drier air associated with a pre-frontal trough begins to work in
from the west.
The only other concern in this TAF package will be the chance for
thunderstorms Tuesday evening with the arrival of a deep
shortwave and associated cold front. Storms will likely organize
along the front, impacting the Metroplex TAF sites roughly from
02-05Z Tuesday evening. Therefore, we will include the mention of
thunder in the vicinity in the extended portion of the DFW TAF.
A southeast wind between 8 and 13 knots this evening will become
more southerly Tuesday with wind speeds increasing between 13 and
17 knots along with some gusts near 30 knots. Wind speeds should
decrease slightly late Tuesday afternoon ahead of the approaching
cold front.
79
&&
.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth 55 70 49 64 43 / 5 30 40 0 0
Waco 55 74 50 67 43 / 10 20 40 0 0
Paris 46 66 48 61 39 / 5 40 80 0 0
Denton 54 70 45 64 38 / 5 30 40 0 0
McKinney 53 68 49 63 39 / 5 40 50 0 0
Dallas 56 71 50 65 45 / 5 30 50 0 0
Terrell 52 70 50 64 39 / 5 40 60 0 0
Corsicana 55 74 52 66 45 / 5 30 60 0 0
Temple 56 75 51 69 43 / 10 20 40 0 0
Mineral Wells 54 74 44 66 40 / 10 20 20 0 0
&&
.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Nov 23, 11:47 PM CST, 13 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
1147 PM CST Mon Nov 23 2020
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-250600-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
1147 PM CST Mon Nov 23 2020
This Hazardous Weather Outlook is for North and Central Texas.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Thunderstorm chances return Tuesday and Tuesday night with the
passage of a cold front. A couple of strong thunderstorms are
possible, especially across the eastern and southeastern counties. We
can't rule out a severe wind gust with this activity.
Additional thunderstorm chances will exist on Friday and Friday
night. Severe weather is not expected with these storms at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Drought, Robertson
- When
- November 24, 12:00 AM CST to November 30, 11:59 PM CST
- Where
- Robertson forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.027, -96.513 (the zone’s center; the record gives no point)
Severe drought conditions developed in southern Robertson County and lasted through the end of the month.
Drought, Dallas
- When
- November 24, 12:00 AM CST to November 30, 11:59 PM CST
- Where
- Dallas forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.767, -96.778 (the zone’s center; the record gives no point)
Severe drought conditions developed across western Dallas County and lasted through the end of the month.
Drought, Johnson
- When
- November 24, 12:00 AM CST to November 30, 11:59 PM CST
- Where
- Johnson forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.379, -97.366 (the zone’s center; the record gives no point)
Severe drought conditions developed in northern Johnson County and lasted through the end of the month.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Wisconsin, November 24, 20201 death · 14 events
- Tornado and Damaging Winds in Texas, November 24, 20205 injured · $31,000 · EF2 · 7 events
- Tornadoes and Hail in Oklahoma, November 24, 2020$220,000 · EF1 · 16 events
- Tornado and Damaging Winds in Texas, November 24 to 25, 2020EF1 · 5 events
- Hail and Damaging Winds in Kansas, November 24, 20201.5 in hail · 12 events
- Hail and Damaging Winds in Oklahoma, November 24, 2020$3,000 · 1.25 in hail · 10 events
- Flash Flood and Heavy Rain in Hawaii, November 24 to 26, 20208 events
- Hail in Texas, November 24, 20201.75 in hail · 6 events
- Winter Weather in Kansas, November 24 to 25, 20205 events
- Hail and Damaging Winds in Missouri, November 24, 20201 in hail · 3 events
- Drought in Texas, November 24 to 30, 20202 events
- High Wind in Texas, November 24, 202067 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 928451, 928452, 928453.